Alert archive / Colorado / Flash Flood Watches in 2021
Flash Flood Watch 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jul 13, 2021, 4:59 PM MDT for 6 counties in Colorado. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2021, 4:59 PM MDT (22:59 UTC)
- Expired
- Jul 13, 2021, 7:52 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 3436 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363 WGUS65 KGJT 132259 FFAGJT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Grand Junction CO 459 PM MDT Tue Jul 13 2021 COZ008-010-013-140300- /O.NEW.KGJT.FF.A.0013.210713T2259Z-210714T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 459 PM MDT Tue Jul 13 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Grand Junction has issued a * Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys. * Until 9 PM MDT this evening. * National Weather Service Meteorologists are forecasting possible heavy rainfall over the Grizzly Creek Fire Burn Area, which may lead to flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TGR
1 follow-up statement
760 WGUS65 KGJT 140152 FFAGJT Flood Watch National Weather Service Grand Junction CO 752 PM MDT Tue Jul 13 2021 COZ008-010-013-140300- /O.CAN.KGJT.FF.A.0013.000000T0000Z-210714T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Central Colorado River Basin-Gore and Elk Mountains/Central Mountain Valleys-Flat Tops- 752 PM MDT Tue Jul 13 2021 ...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IS CANCELLED... The Flash Flood Watch for portions of northwest Colorado and west central Colorado, including the following areas, in northwest Colorado, Flat Tops. In west central Colorado, Central Colorado River Basin and Gore and Elk Mountains/Central Mountain Valleys has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ MDA
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 2:26 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 13, 2:26 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 226 PM MDT Tue Jul 13 2021 .SHORT TERM...(Tonight through Wednesday night) Issued at 119 PM MDT Tue Jul 13 2021 Showers and thunderstorms will continue throughout much of eastern Utah and western Colorado for the remainder of the afternoon and evening hours. PWAT values of 0.8 along with surface dewpoints in the mid 40s to near 50 degrees will fuel thunderstorms with around 1000 J/kg of SBCAPE in any areas that have not already been convectively overturned. Heavy rain and gusty outflow winds will be the primary thunderstorm threats for the remainder of the evening. However, a bit of west-northwest flow aloft has extended hodographs somewhat in the mid-levels, resulting in around 25-30 knots of bulk shear. This will support some longer-duration tilted updrafts, capable of sub-severe hail of 0.5 to 0.75 inches in the strongest storm cores. Convection will diminish in intensity after 8pm this evening, however lingering light stratiform rain may continue in the southern portions of Utah and Colorado through most of the night. Expect a mild overnight thanks to insulation in place area-wide due to lingering cloud cover and higher surface dewpoints. Overnight lows will run well above average for mid July. A similar weather set-up is expected on Wednesday over the western slope. PWAT values and surface dewpoints will not change much from today - in fact they may even creep a bit higher tomorrow given the addition of today's thunderstorm output. The entire central Rockies region will continue to sit on the southern fringes of a weak trough/jet aloft, providing around 30 knots of bulk shear and generally straight hodographs. Therefore, we are once again expecting convection capable of heavy rain, gusty winds, and some hail perhaps up to severe limits in the strongest cells. Storm motions will carry cells east-southeastward with the strongest cells ending before 9pm. Showers will once again continue overnight, however a drier push of air after midnight will result in slightly more clearing on Wednesday night than in prior nights, especially up north. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM MDT Tue Jul 13 2021 Bottom-line up front: Slow drying trend with temperatures climbing through the weekend. Increasing fire concerns again by early next week. High pressure will be strengthening over the Great Basin through early next week with daily recycling of moisture slowly eroding as drier air works in from the north. Expect scattered convection to continue on Thursday, although coverage will be on the lower end of scattered and confined to the higher terrain. Convective activity continues to back off through the weekend with more isolated coverage confined to higher terrain. Precipitable water values taper off from around an inch on Thursday down to around 0.25 inches by Monday, which appears to the be the driest day in this stretch. The good news is that we see some tilting of the ridge later next week with monsoonal moisture lifting north again across Arizona and Utah and eventually creeping eastward into western Colorado by mid-week. With the drying conditions and building ridge, temperatures will be climbing back above normal with triple digit heat returning to many of the lower valleys. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Jul 13 2021 Scattered showers and thunderstorms will impact much of eastern Utah and western Colorado through tonight. Locally heavy rain and gusty outflow winds to 40 kts will be possible in the vicinity of storms. Expect local MVFR/IFR conditions with CIGS and VSBYS restricted at times as showers pass through. Outside of convection, VFR conditions will prevail with widespread smoke from western wildfires. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013. UT...None. && SHORT TERM...MAC LONG TERM...JDC AVIATION...JDC
Hazardous weather outlook, Jul 13, 2:52 AM MDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 252 AM MDT Tue Jul 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141300- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 252 AM MDT Tue Jul 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Smoky skies will continue across the region through at least this morning. Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. Isolated activity will linger overnight, particularly down south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread showers and thunderstorms is expected for Wednesday with slow moving storms capable of producing heavy rain. Drier conditions look to return for the end of the week as high pressure returns, though diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 13, 3:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
07/13/2021 M45 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Local storm report, Jul 13, 3:59 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
07/13/2021 M60 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, Jul 13, 4:01 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND GST 1 WSW SILT 39.54N 107.67W
07/13/2021 M48 MPH GARFIELD CO MESONET
MESONET STATION CO084 070E097 SILT.
&&Local storm report, Jul 13, 4:11 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
411 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 NW MONTROSE 38.52N 107.92W
07/13/2021 E0.50 INCH MONTROSE CO COCORAHS
SHORT-LIVED HAIL SHOWER. HAIL QUICKLY MELTED
AND DID NOT ACCUMULATE.
&&Special weather statement, Jul 13, 4:24 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
424 PM MDT Tue Jul 13 2021
COZ003-006-007-009-011-017-132315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
424 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MESA COUNTIES UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Junction to 7 miles south of
Palisade to 11 miles northwest of Delta. Movement was east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Grand Junction, Orchard City, Palisade, Cedaredge, Skyway, Cameo,
Fruitvale, Eckert, Clifton, Orchard Mesa, Whitewater and Redlands.
This includes the following highways...
Interstate 70 in Colorado between mile markers 32 and 47.
U.S. Highway 50 in Colorado between mile markers 32 and 59.
Colorado 65 between mile markers 5 and 13, and between mile markers
30 and 43.
Colorado 141 between mile markers 149 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 10840 3906 10805 3884 10781 3878 10826
3892 10850 3903 10867
TIME...MOT...LOC 2224Z 254DEG 19KT 3907 10853 3899 10835 3887 10820
CharnickSpecial weather statement, Jul 13, 4:47 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Tue Jul 13 2021
COZ020-UTZ027-028-132315-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
447 PM MDT Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL
515 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Valley, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Castle Valley and the northern La Sal Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3855 10943 3864 10941 3866 10911 3850 10906
3850 10929
TIME...MOT...LOC 2246Z 281DEG 16KT 3858 10934
CharnickThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:51 AM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 3 hr |
| Jul 13, 12:28 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 13, 12:50 PM MDT | Special Weather Statement | GJT | San Juan | 25 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | GJT | 38 min | |
| Jul 13, 1:28 PM MDT | Special Weather Statement | GJT | San Juan | 47 min |
| Jul 13, 1:37 PM MDT | Special Weather Statement | GJT | Rio Blanco | 38 min |
| Jul 13, 1:43 PM MDT | Special Weather Statement | GJT | Pitkin | 47 min |
| Jul 13, 2:29 PM MDT | Flash Flood Warning | GJT | Hinsdale, Ouray | 3 hr |
| Jul 13, 2:48 PM MDT | Special Weather Statement | GJT | 42 min | |
| Jul 13, 2:56 PM MDT | Special Weather Statement | GJT | Delta | 49 min |
| Jul 13, 3:06 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield | 114 min |
| Jul 13, 3:11 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 34 min |
| Jul 13, 3:27 PM MDT | Areal Flood Advisory | GJT | Ouray, San Miguel | 3 hr |
| Jul 13, 3:33 PM MDT | Special Weather Statement | GJT | Mesa | 42 min |
| Jul 13, 3:52 PM MDT | Severe Thunderstorm Warning | GJT | Delta, Mesa | 23 min |
| Jul 13, 4:24 PM MDT | Special Weather Statement | GJT | Delta, Mesa | 51 min |
| Jul 13, 5:10 PM MDT | Special Weather Statement | GJT | Montrose | 50 min |
| Jul 13, 5:21 PM MDT | Special Weather Statement | GJT | 39 min | |
| Jul 13, 5:33 PM MDT | Special Weather Statement | GJT | Montrose | 42 min |
| Jul 13, 5:42 PM MDT | Special Weather Statement | GJT | Ouray | 48 min |
Nearby
Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.